MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0510
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/03/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the first returned smart coil could not confirm that the device was unable to be advanced through the introducer sheath.The smart coil was returned with the introducer sheath off the pusher assembly.Due to the returned condition, the root cause of the reported complaint could not be determined.Further evaluation revealed that the pusher assembly was kinked, and the embolization coil had offset coil winds and a knot.This damage was incidental to the reported complaint and may have occurred during packaging of the device for return.During the functional test, the knot was removed from the embolization coil.The device was then re-sheathed with resistance due to the kinks in the pusher assembly inside the returned introducer sheath.The smart coil was then advanced out of its introducer sheath without an issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-01178.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal carotid artery (ica) using penumbra smart coils (smart coils).During the procedure, a smart coil would not advance at all within its introducer sheath.Subsequently, the hospital staff kinked the smart coil; therefore, the smart coil was removed.Afterwards, the physician attempted to advance a new smart coil within its introducer sheath; however, the same issue occurred.The smart coil would not advance at all within its introducer sheath; therefore, the smart coil was removed.The procedure was completed using a new smart coil.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11898134
Report Number3005168196-2021-01177
Device Sequence Number1388284
Product Code HCG
UDI-Device Identifier00814548015101
UDI-Public00814548015101
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/03/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/28/2025
Device Model Number400SMTSFT0510
Device Catalogue Number400SMTSFT0510
Device Lot NumberF101570
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/12/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/03/2021
Initial Report FDA Received Date05/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age40 YR
Date Report Sent to FDA01/01/2005